Wyoming, 2021High Wind in Wyoming, January 27 to 28, 2021
January 27 to 28, 2021 · NWS RIW · 2 events in 2 counties and zones
A tight pressure gradient developed ahead of an advancing cold front and brought high winds to Natrona County. Many location had wind gusts past 58 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient developed ahead of an advancing cold front and brought high winds to Natrona County. Many location had wind gusts past 58 mph. The strongest wind occurred along Wyoming Boulevard south of Casper, Wyoming, where a maximum gust of 79 mph was reported. The Natrona County airport had wind gusts as high as 68 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 27, 4:16 AM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Jan 27, 4:16 AM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
416 AM MST Wed Jan 27 2021
.SHORT TERM...(Today through Thursday)
Issued at 256 AM MST Wed Jan 27 2021
An approaching trough will bring two issues concerning the short
term forecast. First up will be strong winds across the Wind
Corridor beginning this morning as the southwest flow gets
established. While locally high wind criteria gusts look possible
this afternoon, we expect the more widespread hazard to be blowing
snow. While only 1 to 3 inches of snow fell recently across that
area, it should be primed to blow as temperatures have stayed well
below freezing, keeping it from glazing over. We will be issuing
a Winter Weather Advisory for blowing snow across these areas
through this evening. Meanwhile, the moist flow will bring snow to
the west starting this afternoon. Snow should be light to
moderate most of the time, lasting overnight and through Thursday.
With southwest flow, the most snow will likely fall over the
Winds, Tetons, and southern portions of Yellowstone; have issued a
Winter Weather Advisory for these areas and Jackson Hole through
Thursday evening. Elsewhere, locations will mainly remain dry,
with warmer highs on Thursday as warmer air advects into the area.
The gusty southwest wind will remain across the Wind Corridor
through the period, but expect the highest winds today.
.LONG TERM...(Thursday night through Tuesday)
Issued at 256 AM MST Wed Jan 27 2021
Strong southwest flow aloft will occur Thursday night through Friday
ahead of a major trough. The trough is expected to split and push
across the Rockies Friday night and Saturday with the strongest
energy pushing across the southern Rockies. The GFS continues to
keep snow over the west, albeit lighter, continuing Thursday night
and Friday. On the other hand, the NAM and ECMWF are much drier
during this time frame. Models are in agreement with snow returning
across the west with the frontal passage Friday night with some
lingering snow into Saturday. There could be some aided lift over
the west associated with a right-entrance of an upper jet as pulls
away from the area late Friday into Friday night. Will probably need
highlights for portions of the west with this wave of snowfall.
Areas east of the Divide will remain dry through Friday with the
central wind corridor remaining breezy. With the frontal passage,
areas east of the Divide could see some light snow Friday night and
Saturday.
Ridging is expected Sunday into Monday with dry conditions expected
with seasonal to slightly below average temperatures.
Medium range models are in decent agreement with a trough pulling
into the Pacific Northwest/N. California Monday night. Models then
begin to diverge in the details, but show the general trough pulling
into the Rockies Tuesday night and Wednesday. The associated cold
front looks to pull across the area Tuesday night/Wednesday morning.
Good chances of snow over the west Tuesday. Current model data shows
decent chances of snow east of the Divide in the Tuesday
night/Wednesday time frame. However this is of course 7 days out.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 256 AM MST Wed Jan 27 2021
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
VFR conditions are expected at area terminals through the period.
The main concern will at blowing snow at KCPR from around mid-
morning, possibly lasting well into the evening. This blowing snow
will be caused by gusty southwest wind gusts up to 40 knots.
Visibility at KCPR should remain VFR, but runway conditions could be
impacted from the BLSN with partial melting in the afternoon
resulting in the potential for some slush developing.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Areas of fog/low ceilings/light snow have the potential to impact
KBPI, KPNA and KJAC through the morning hours. This will result in
MVFR to LIFR conditions. KJAC looks to be mainly MVFR to low VFR
during this time frame.
Areas of light snow will break out across the far west between 20Z
and 22Z, and become widespread during the evening hours. KJAC will
be impacted first followed a few hours later by KBPI and KPNA.
Periods of snow are then expected through Thursday morning. Would
expect a prolonged period of IFR visibility (MVFR ceilings) at KJAC
and mainly MVFR conditions at KBPI and KPNA tonight. KRKS is
expected to be mainly dry with VFR conditions through the TAF
period. Mountains over the west will be partial obscured this
morning, but are expected to become totally obscured by late
afternoon/early evening.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 256 AM MST Wed Jan 27 2021
Snow chances will increase across western Wyoming this afternoon and
evening and last through the weekend. Southwest winds will become
strong this afternoon along the Wind Corridor from Rock Springs
to Natrona County. Also expect gusty winds along higher elevations
in the mountains. Smoke dispersal will be poor to fair this
afternoon, with some areas of good in windier areas.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 AM this morning to 10 PM MST this
evening for WYZ019-020-022.
Winter Weather Advisory from 2 PM this afternoon to 8 PM MST
Thursday for WYZ001-012>014.
&&
SHORT TERM...Myers
LONG TERM...Murrell
AVIATION...Murrell
FIRE WEATHER...Myers
Hazardous weather outlook, Jan 27, 5:26 AM MST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
526 AM MST Wed Jan 27 2021
WYZ001>020-022>030-281230-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
526 AM MST Wed Jan 27 2021
...Winter Weather Advisory for Blowing Snow across southeast
Fremont and Natrona counties thru this evening...
...Winter Weather Advisory for Significant Snow across the
northwest this afternoon thru Thursday evening...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Significant blowing snow over southeast Fremont and Natrona
counties through this evening. Significant snow expected over the
northwest late this afternoon into Thursday. Please see the winter
weather statement for more details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thursday...Significant snow continues over the northwest.
Friday night and Saturday...Significant snow possible over the
west.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any snow amounts.
In the hours before
Special weather statement, Jan 27, 6:16 AM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
616 AM MST Wed Jan 27 2021
WYZ023-025-272215-
Star Valley-Upper Green River Basin Foothills-
Including the cities of Afton, Alpine, Star Valley Ranch, Thayne,
and Pinedale
616 AM MST Wed Jan 27 2021
...Light snow likely today through Thursday...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Periods of mainly light snow. 1 to 3 inches likely, with
higher amounts in the Bondurant area.
* WHERE...Star Valley and the Upper Green River Basin Foothills.
This includes Afton, Alpine, Pinedale, and Bondurant.
* WHEN...Today through Thursday evening.
* ADDITIONAL DETAILS...Expect slick and snow covered roads with
decreased visibility at times.
WYZ024-272215-
Salt River and Wyoming Ranges-
616 AM MST Wed Jan 27 2021
...Light to moderate snow likely today through Thursday...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Periods of light to moderate snow. 3 to 6 inches
possible, with locally higher amounts at increased elevation.
* WHERE...Salt River and Wyoming mountain ranges.
* WHEN...Today through Thursday.
* ADDITIONAL DETAILS...Gusty winds may cause blowing snow and
reduced visibility at times.
High Wind, Natrona County Lower Elevations
- When
- January 27, 8:18 AM MST to January 28, 2:20 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Natrona County saw widespread reports of high wind. Some of the highest wind gusts included 79 mph along Wyoming Boulevard and 68 mph at the Natrona County airport.
High Wind, Green Mountains & Rattlesnake Range
- When
- January 27, 6:10 PM MST to 8:10 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
At the Fales Rock RAWS site, the wind gusted as high as 75 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Idaho, January 27 to 30, 20211 death · 12 events
- Winter Weather in Illinois, January 27, 20211 death · 1 event
- Tornadoes in Florida, January 27, 2021$205,000 · EF1 · 3 events
- Blizzard and Avalanche in California, January 27 to 29, 20211 injured · $250,000 · 4 events
- Winter Weather in Missouri, January 27, 202124 events
- Winter Weather in Illinois, January 27, 202119 events
- Winter Weather in Arkansas, January 27, 202114 events
- Winter Weather in Missouri, January 27, 202111 events
- Flash Flooding and Winter Storm in California, January 27 to 29, 202169 kt wind · 10 events
- Winter Weather in Ohio, January 27 to 28, 20218 events
- Winter Weather in Kansas, January 27, 20216 events
- Damaging Winds in Georgia, January 27, 202150 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935880, 935881.